Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 7, NWS Topeka, KS

May 9, 2023Clay County, Kansas

NWS Topeka, KS issued this tornado warning at May 9, 2023, 1:25 PM CDT for Clay County, Kansas. It was in force for 20 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2023, 1:25 PM CDT (18:25 UTC)
Expired
May 9, 2023, 1:45 PM CDT
In force
20 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.0 in

County Clay County, KS

The radar

The Topeka radar (KTWX), 92 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 1:30 PM CDTTSTM WND GST 654 Ese Oak Hill, KSSPOTTER ESTIMATED WINDS ABOUT 60-65 MPH WINDS. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 10:33 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1232 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-62 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WFUS53 KTOP 091825
TORTOP
KSC027-091845-
/O.NEW.KTOP.TO.W.0007.230509T1825Z-230509T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
125 PM CDT Tue May 9 2023

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southwestern Clay County in north central Kansas...

* Until 145 PM CDT.
    
* At 125 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles east of Oak Hill, moving east at 35 mph.

  HAZARD...Tornado and hail up to two inches in diameter.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Oak Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3919 9735 3931 9734 3934 9711 3917 9711
TIME...MOT...LOC 1825Z 272DEG 31KT 3926 9726 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$
2 follow-up statements
975 
WWUS53 KTOP 091834
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
134 PM CDT Tue May 9 2023

KSC027-091845-
/O.CON.KTOP.TO.W.0007.000000T0000Z-230509T1845Z/
Clay-
134 PM CDT Tue May 9 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 145 PM CDT FOR SOUTH
CENTRAL CLAY COUNTY...
    
At 134 PM CDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Wakefield, moving east at 35 mph.

HAZARD...Tornado and two inch hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
south central Clay County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3922 9724 3932 9724 3934 9711 3919 9711
TIME...MOT...LOC 1834Z 272DEG 31KT 3926 9716 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.00 IN

$$
166 
WWUS53 KTOP 091847
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
147 PM CDT Tue May 9 2023

KSC027-091855-
/O.EXP.KTOP.TO.W.0007.000000T0000Z-230509T1845Z/
Clay-
147 PM CDT Tue May 9 2023

...THE TORNADO WARNING FOR SOUTH CENTRAL CLAY COUNTY HAS EXPIRED...
                
The tornado threat has diminished and the Tornado Warning has been 
allowed to expire. However, large hail and damaging winds remain 
likely and a Severe Thunderstorm Warning remains in effect for the 
area.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
north central Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Clay county until 215 PM CDT. 

LAT...LON 3922 9724 3932 9724 3934 9711 3919 9711
TIME...MOT...LOC 1845Z 272DEG 31KT 3926 9704 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 9, 12:35 PM CDT, 50 minutes earlier.

Area forecast discussion, May 9, 12:35 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1235 PM CDT Tue May 9 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 310 AM CDT Tue May 9 2023

Forecast Highlights:

-Thunderstorms return to the forecast today and tonight.

-A brief break in storm chances is forecast midweek before more
 t-storms arrives later in the week.

-Severe weather will be possible today and again Thursday.

Forecast Discussion:

Today's early morning atmospheric pattern across the CONUS consists
of a mid-level ridge over the southern and southeastern US, and more
of a troughing pattern off the west coast. Several shortwaves were
evident on water vapor imagery and in H7 analysis within
southwesterly flow over the Pacific Northwest and northern High
Plains. The surface boundary that pushed southeast of the CWA
yesterday remains to our south early today. Surface analysis
reveals dew points in the upper 60s to near 70 degrees with south
winds in eastern OK, and east-northeast winds with dew points in
the 50s and low 60s in southern KS. The main challenge for this
forecast package is chances, timing and location of thunderstorms
the next few days, and whether severe weather will occur with each
round of rain.

East-southeasterly winds will help draw in the higher theta-e air
mass to our south into central KS as the surface boundary moves
northward today. Instability will build near and south of the
front with models showing between 2000 and 3000 J/kg of MUCAPE
through central and possibly north-central KS by this afternoon.
Some initial showers and thunderstorms could develop this morning
where isentropic ascent becomes more pronounced in the southern
and southwestern CWA. A few CAMs then show development northwest
of the area midday, with storms tracking southeast. Given growing
instability and effective bulk shear likely around 40 kts, large
hail and damaging wind will be possibilities with storms near the
boundary this afternoon. Ongoing convection could continue into
this evening, especially if storms are able to grow upscale into
more of an MCS structure.

POPs on Wednesday become a little more uncertain and so are a little
lower. HREF composite reflectivity shows better chances over the
High Plains of KS as a negatively tilted trough moves out of the
Desert Southwest. Closer to home, a warm and humid air mass will
remain in place with that surface boundary possibly still close
by. Thus, have maintained a slight chance for POPs. Chances look
to increase again on Thursday as a shortwave moves over the area
and a surface low deepens over eastern CO/western KS. A dryline
looks to develop in central KS by the evening with a warm and
unstable air mass east of it. Conditions will support another
round of potential severe weather, especially by the evening and
as the LLJ increases into the night.

Long range models show a general upper level troughing pattern
remaining in place across the western US into the upcoming weekend.
NBM has at least slight chances POPs during this timeframe with
more small scale details hopefully becoming more obvious as we
get closer to the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1230 PM CDT Tue May 9 2023

The primary hazard for this afternoon is a line of storms moving
from west to east across the terminal sites. Expect winds to
change abruptly to the WNW with gusts possibly to severe levels
for a brief period of time as the storms move through. Have
maintained TEMPO groups for most likely timing of storms. Outside
of this there will likely be a period of lingering low clouds
with possible hit or miss storms for a few hours into this evening
behind the main line.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Teefey
AVIATION...Drake
Hazardous weather outlook, May 9, 3:19 AM CDT, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
319 AM CDT Tue May 9 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-100830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
319 AM CDT Tue May 9 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Thunderstorms are possible this morning in southeastern and central
Kansas with chances increasing in northeastern portions of the state
by midday. A few storms will be capable of large hail and damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong to severe thunderstorms will again be possible on Thursday,
with chances for storms increasing during the afternoon and evening
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, May 9, 7:42 AM CDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     HAIL             ENTERPRISE              38.90N 97.11W
05/09/2023  M1.25 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

NG
Local storm report, May 9, 8:10 AM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
810 AM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             4 SSW ABILENE           38.86N 97.24W
05/09/2023  M1.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

NG
Local storm report, May 9, 12:38 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1238 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             3 NW GLASCO             39.39N 97.89W
05/09/2023  M1.00 INCH       CLOUD              KS   PUBLIC

            REPORTED JUST WEST OF GLASCO.

&&

NG
Local storm report, May 9, 12:53 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1253 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             9 NNE GLASCO            39.47N 97.77W
05/09/2023  E1.00 INCH       CLOUD              KS   PUBLIC

&&

BD
Local storm report, May 9, 1:25 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
125 PM CDT TUE MAY 9 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TORNADO          3 SW MILTONVALE         39.32N 97.48W
05/09/2023                   CLOUD              KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED A BRIEF TORNADO 5
            MILES SOUTH/SOUTHWEST OF MILTONVALE,
            QUARTER-SIZED HAIL AND 60 MPH WIND GUSTS.

&&

NG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:35 AM CDTSpecial Weather StatementTOPAnderson25 min
May 9, 5:00 AM CDTSpecial Weather StatementTOPLyon30 min
May 9, 5:26 AM CDTSpecial Weather StatementTOPCoffey49 min
May 9, 5:39 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey3 hr
May 9, 5:58 AM CDTSpecial Weather StatementTOPAnderson32 min
May 9, 7:17 AM CDTSevere Thunderstorm WarningTOPDickinson28 min
May 9, 7:39 AM CDTSevere Thunderstorm WarningTOPMorris14 min
May 9, 7:44 AM CDTSevere Thunderstorm WarningTOPDickinson31 min
May 9, 11:23 AM CDTSevere Thunderstorm WarningTOPRepublic67 min
May 9, 12:06 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Ottawa, Republic24 min
May 9, 12:28 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPCloud, Ottawa, Republic47 min
May 9, 1:05 PM CDTTornado WarningTOPCloud, Ottawa25 min
May 9, 1:08 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Cloud, Dickinson, Ottawa, Republic, Washington67 min
May 9, 1:31 PM CDTSevere Thunderstorm WarningTOPDickinson, Ottawa29 min
May 9, 1:52 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Marshall, Morris, Pottawatomie and 2 more53 min
May 9, 2:16 PM CDTSpecial Weather StatementTOPDickinson44 min
May 9, 2:24 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDickinson, Geary, Lyon, Morris, Pottawatomie, Riley and 1 more66 min
May 9, 2:44 PM CDTSpecial Weather StatementTOPGeary, Morris, Riley31 min
May 9, 3:10 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Osage, Pottawatomie, Riley, Shawnee and 1 more50 min
May 9, 3:49 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more30 min
May 9, 4:14 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Shawnee and 1 more46 min
May 9, 4:27 PM CDTSevere Thunderstorm WarningTOPAnderson, Coffey, Douglas, Franklin, Osage63 min
May 9, 4:49 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Osage26 min
May 9, 5:28 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin6 min
May 9, 5:32 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPAnderson, Douglas, Franklin15 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.